Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

July 15, 2021Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 15, 2021, 8:31 PM CDT for Barber County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 8:31 PM CDT (01:31 UTC)
Expired
Jul 15, 2021, 9:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 86 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

584 
WWUS83 KDDC 160131
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
831 PM CDT Thu Jul 15 2021
 
KSZ090-160215-
Barber KS-
831 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BARBER COUNTY UNTIL
915 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lake City, moving southeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of west central Barber
County.

LAT...LON 3724 9899 3729 9894 3722 9870 3714 9880
      3711 9894
TIME...MOT...LOC 0130Z 306DEG 7KT 3723 9892 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 15, 6:06 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 15, 6:06 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
606 PM CDT Thu Jul 15 2021

...updated aviation section...

.SHORT TERM...(This afternoon through Friday)
Issued at 111 PM CDT Thu Jul 15 2021

A cold front is bearing down on the far southeast counties this early
this afternoon. This is where there is the best chance of storms this
afternoon and early evening. Storms may be marginally strong to perhaps
severe, but the main threat will be heavy rainfall.

There could be a second area of storms that develop. This is across
the higher terrain of Colorado. This activity may drift across the
far western zones near the state line. Current indications are that
the storms may dive due south and may not impact our area. Have
much higher confidence of storms occurring for the first area than
compared to the second area. Other than that, the rest of the FA
should remain dry.

There will be some upslope easterly flow to the winds during the morning.
This may allow for the formation of some fog during the AM. As such,
have inserted some patchy fog during the early morning hours for the
northeastern half of the FA.

Lows tonight will be fairly seasonal and in the 60s.

For Friday, the weak upslope flow regime will continue across the FA.
Highs should be able to rebound quickly into the lower 90s. Forecast
head indices will remain low enough that there is no concern for a
heat advisory.

With the upslope flow comes the concern for terrain induced storms.
Think storms will develop across the High Plains of eastern Colorado
during Friday afternoon. This activity may drift across the state line
during the evening. Have the highest pops along and west of Highway
83 tomorrow night. Some of the storms may contain strong outflows.
The main concern though will be isolated spots of heavy rainfall
as PWATs continue to remain on the high side.

.LONG TERM...(Friday night through Wednesday)
Issued at 111 PM CDT Thu Jul 15 2021

More of the same weather is expected on Saturday. Seasonally hot highs
with values in the 90s. Any storm chances look to remain on the isolated
side. Much of the FA should remain dry Saturday.

There might be a better chance of storms on Sunday. This could impact
temperatures too. Didn't stray too much of the NBM, but more 80s versus
90s might be realized to close out the weekend.

There are some indications that the slightly cooler temperatures may
continue into the beginning of the next business week. Monday will
have to be monitored... because there looks like less chance for storms
and thus the potential for more heating.

Tuesday onward, the EC keeps the main mid level ridge to our northwest.
This should keep any intense heat mainly out of the FA.

Any storm chances to close out the rest of the extended period looks
isolated.

A warming trend may be possible towards the end of the business week
if the mid level ridge starts to sink southward closer the the state
of Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 604 PM CDT Thu Jul 15 2021

Area of concern is largely under scattered to broken CU at around 4-
5 kft, and  behind/north of a cold front boundary to the south. The
cu field should likely dissipate as the evening wears on and
insolation becomes strongly diminished. Overnight, a signal for
favored area of fog development exists in the soundings, generally in
the higher moisture content Lower Plains region of south central
Kansas and the Smokey Hill region. We have played this trend with
lower ceilings and visibility mainly at HYS and DDC, toward the
sunrise hours Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  91  68  95 /  10   0  20  20
GCK  63  92  65  94 /   0  10  30  20
EHA  64  94  66  94 /  10  10  30  20
LBL  65  94  67  94 /   0  10  30  20
HYS  64  90  66  91 /   0   0  20  20
P28  68  94  70  94 /  30  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Jul 15, 3:13 AM CDT, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
313 AM CDT Thu Jul 15 2021

KSZ030-031-043>046-061>066-074>081-084>090-161000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
313 AM CDT Thu Jul 15 2021 /213 AM MDT Thu Jul 15 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Early morning thunderstorms east and south of the Dodge City area
may be capable of producing brief periods of heavy rainfall.

Widely scattered thunderstorms will be possible late today and
early tonight across south central Kansas. A few of these storms
late today may be capable of producing heavy rainfall, wind gusts
up to 65 mph and hail up to the size of a quarter.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The probability for widespread hazardous weather is low.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm south of a larned to
Ashland line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 15, 7:03 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
703 PM CDT Thu Jul 15 2021

KSZ090-160045-
Barber KS-
703 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BARBER COUNTY UNTIL
745 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3739 9885 3746 9879 3745 9857 3731 9861
      3722 9874
TIME...MOT...LOC 0003Z 299DEG 8KT 3738 9877

UMSCHEID
Special weather statement, Jul 15, 7:54 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
754 PM CDT Thu Jul 15 2021

KSZ090-160130-
Barber KS-
754 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 830
PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lake City.

LAT...LON 3732 9884 3740 9879 3732 9858 3720 9868
      3719 9878
TIME...MOT...LOC 0054Z 305DEG 8KT 3733 9877

UMSCHEID
Special weather statement, Jul 15, 8:12 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
812 PM CDT Thu Jul 15 2021

KSZ090-160130-
Barber KS-
812 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BARBER COUNTY UNTIL
830 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Aetna, moving southeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of west central Barber
County.

LAT...LON 3727 9900 3730 9892 3729 9884 3714 9875
      3717 9899
TIME...MOT...LOC 0111Z 306DEG 8KT 3722 9893

UMSCHEID
Special weather statement, Jul 15, 8:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
831 PM CDT Thu Jul 15 2021

KSZ090-160215-
Barber KS-
831 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BARBER COUNTY UNTIL
915 PM CDT...

At 830 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lake City, moving southeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of west central Barber
County.

LAT...LON 3724 9899 3729 9894 3722 9870 3714 9880
      3711 9894
TIME...MOT...LOC 0130Z 306DEG 7KT 3723 9892

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:03 PM CDTSpecial Weather StatementDDCBarber42 min
Jul 15, 7:54 PM CDTSpecial Weather StatementDDCBarber36 min
Jul 15, 8:12 PM CDTSpecial Weather StatementDDCBarber18 min
Jul 16, 2:30 AM CDTDense Fog AdvisoryDDCEdwards, Ellis, Finney, Ford, Gray, Hodgeman and 9 more8 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.